Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 23, NWS Charleston, SC

April 20, 2020Bryan County, Liberty County, Long County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Apr 20, 2020, 3:50 AM EDT for Bryan County, Liberty County, Long County, Georgia. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2020, 3:50 AM EDT (07:50 UTC)
Expired
Apr 20, 2020, 4:30 AM EDT
In force
40 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bryan County, GA, Liberty County, GA, Long County, GA

The radar

The Charleston,SC radar (KCLX), 100 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:23 AM EDTHAIL 0.254 N Midway, GAPEA SIZE HAIL WAS REPORTED IN MULTIPLE LOCATIONS IN FLEMING.
Apr 20, 4:24 AM EDTHAIL 1Ludowici, GADIME TO QUARTER SIZE HAIL WAS REPORTED IN LUDOWICI.
Apr 20, 4:28 AM EDTTSTM WND DMG4 W Gum Branch, GAA PICTURE ON SOCIAL MEDIA SHOWS A TREE BLOCKING PART OF HWY 196.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 2:19 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 7.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
262 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

782 
WUUS52 KCHS 200750
SVRCHS
GAC029-179-183-200830-
/O.NEW.KCHS.SV.W.0023.200420T0750Z-200420T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
350 AM EDT Mon Apr 20 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Liberty County in southeastern Georgia...
  Long County in southeastern Georgia...

* Until 430 AM EDT.

* At 350 AM EDT, a severe thunderstorm was located over Jesup, moving
  northeast at 65 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Hinesville, Richmond Hill, Ludowici, Tibet, Fort Stewart, McIntosh,
  Lanier, Walthourville, Midway, Riceboro, Flemington, Allenhurst,
  Gumbranch, Fort Mcallister and Gum Branch.

This warning includes I-95 in Georgia between mile markers 73 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted, act quickly and move to a
place of safety inside a sturdy structure such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3217 8152 3200 8130 3191 8126 3191 8124
      3189 8123 3191 8122 3188 8122 3190 8118
      3186 8116 3180 8129 3179 8131 3179 8128
      3167 8146 3170 8149 3163 8154 3154 8168
      3159 8170 3167 8185 3175 8191 3180 8198
TIME...MOT...LOC 0750Z 230DEG 57KT 3159 8192 

HAIL...0.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:37 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 20, 2:37 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
237 AM EDT Mon Apr 20 2020

.SYNOPSIS...
A warm front will lift north through the area tonight ahead of
a strong storm system. A cold front will push offshore Monday
morning with high pressure prevailing through Wednesday before
another storm system impacts the area Thursday and Thursday
night. A cold front could push off the coast by the middle of
next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 230 AM: I will update the forecast to add headlines for
Tornado Watch 126, in effect until 11 AM. Radar trends indicate
that a line of severe thunderstorms over southern GA will reach
the western border of the forecast area between 330-4AM.

Previous Discussion:
The overall thinking of how severe weather
will unfold late tonight and Monday morning has not changed
significantly in the past few hours. The warm front is showing
signs of moving north with winds across Southeast Georgia now
more solidly southeast with rising temps reported at some
stations. The latest high- res guidance still support rapid
atmospheric recovery overnight as the warm front lifts north and
instability advects in from the south ahead of low pressure
currently organizing over southern Mississippi. The RAP depicts
some impressive SigTor numbers developing ahead of the squall
line currently organizing over portions of Mississippi Valley.
Overall, it still appears ingredients are starting to come
together to support a potentially significant severe weather
event for Southeast South Carolina and Southeast Georgia Monday
morning. This will include an elevated risk for damaging winds
in excess of 70 mph and strong tornadoes.

For the mid-evening update, adjusted hourly temperatures
slightly to take current temperature trends into account. Also
adjusted hourly pop grids to slow a slightly faster progression
of the approaching squall line per a blend of the latest RAP and
H3R.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/...
See the Near Term section for a discussion on the evolution of
severe weather including a QLCS/squall line, which will bleed
into the Monday morning period.

Monday: QLCS/squall line will be pushing into the coastal
counties by daybreak. There still remains some uncertainty on
how quickly the line will move offshore, but conditions will
rapidly improve behind the line as the supporting shortwave
exits off the North Carolina coast. If the line is slower to
progress east as some of the CAMs suggest, then the severe risk
will increase. An enhanced risk was coordinated with the SPC for
parts of the area due to this uncertainty. Dry weather should
prevail by afternoon for most areas which will continue into the
overnight hours. Highs will range from the lower-mid 70s with a
few lower 80s across the Georgia coastal counties. Lows Tuesday
morning will range from the lower-mid 50s, except upper
50s/lower 60s at the immediate coast.

Tuesday and Wednesday: Quiet weather will prevail as mid-level
heights slowly rise across the region. A dry cold front will
push offshore Tuesday night, but no significant issues are
expected. Highs will warm into the upper 70s/lower 80s Tuesday
then cool off the mid-upper 70s Wednesday in the wake of the
cold front. Lows will drop into the lower 50s inland to the mid-
upper 50s at the coast with lower 60 along the beaches Wednesday
morning.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another potent storm system is likely to move through the
region with at least a small risk for some severe tstms, mainly
Thursday afternoon/evening. Drier conditions should then return
by Friday, with another storm system possibly affecting the area
over the weekend. Temperatures should mostly be near to above
normal.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Prior to the 6Z TAFs, KCLX detected widespread showers across
the forecast area with stronger updrafts across SE GA. The sfc
warm front was analyzed along and near the SC and GA coast, very
close to KCHS. Ceilings near the front were IFR, KCHS is
expected to maintain IFR ceilings and MVFR vis until sunrise.
KSAV remained a bit west and north of the warm front early this
morning, supporting MVFR ceilings. Ongoing severe thunderstorms
over southern GA are timed to pass over KSAV between 8-10Z and
KCHS 12-14Z, highlighted with a TEMPO. In the wake of the
convection and passage of a cold front, WNW winds should gusts
between 20-25 kts through this afternoon.

Extended Aviation Outlook: Restrictions possible
Thursday and Thursday night as showers/tstms associated with the
next storm system impacts the area.

&&

.MARINE...
Gusty winds to 25-30 kt that are occurring along portions of the
lower South Carolina coast should not be long-lived and appear
to be largely associated with a fairly rapid isallobaric
adjustment.

Tonight: A warm front will eventually lift northward through the
waters, turning the low level flow to southerly. Until that
occurs late this evening, winds will primarily be north in the
10-15 knot range, with stronger winds expected in and around
passing thunderstorms. Once the front lifts through, speeds will
steadily increase through day break and into the 20-25 knot
range. Gale Warnings go into effect right around sunrise (except
for Charleston Harbor and the nearshore Georgia waters), but the
bulk of the gale force gusts will occur Monday morning. Seas
will steadily increase as well, averaging 3-5 feet by late
tonight. Mariners should also be aware of thunderstorms moving
into the waters through the evening hours, capable of producing
strong wind gusts.

Monday: South to southwest winds will quickly ramp up just
before daybreak Monday as a squall in approaches. Gusts to 35-40
kt will common over the South Carolina nearshore waters and the
Georgia offshore leg, so Gale Warnings will be posted with
Small Craft Advisories for the Charleston Harbor and the Georgia
nearshore waters. Winds will quickly diminish by early
afternoon as the low- level jet shifts east and the squall line
moves east into the Gulf Stream. Gusts 50 kt or greater,
waterspouts and even hail will be possible with the squall line.

Tuesday through Wednesday: There are no concerns. A dry cold
front will push south across the waters Tuesday night.

Thursday through Friday: Small Advisory are expected Thursday
into Friday as yet another potent storm system affects the area.
Gale conditions are also possible for some areas during this
time.

&&

.HYDROLOGY...
As much as 2-3 inches of rain has already fallen across
portions of far interior Southeast Georgia since early
afternoon. Rainfall rates have not been overly high so far, but
as the warm front lifts north and instability builds, convection
should deepen with time. This will result in an uptick in hourly
rainfall rates. Short term guidance suggests an additional 3-5
inches of rain could fall across interior Southeast Georgia
until a squall line pushes though Monday morning. As rainfall
rates increase and soils saturated, the risk for flash flooding
should increase, especially if convective training occurs. A
Flash Flood Watch has therefore been issued for interior
Southeast Georgia as well as Allendale and Hampton Counties in
Southeast Georgia through noon Monday. Right now, this watch
does not include the Savannah Metro Area as it appears the
corridor of heaviest rainfall will fall to the west of there.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until noon EDT today for GAZ087-088-099>101-
     114>116-137-138.
SC...Flash Flood Watch until noon EDT today for SCZ040-042.
MARINE...Gale Warning from 6 AM this morning to noon EDT today for
     AMZ350-352-374.
     Small Craft Advisory from 6 AM this morning to noon EDT today
     for AMZ330-354.

&&

NEAR TERM...NED
SHORT TERM...
LONG TERM...
AVIATION...NED
MARINE...
HYDROLOGY...
Hazardous weather outlook, Apr 20, 2:31 AM EDT, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
231 AM EDT Mon Apr 20 2020

GAZ117>119-139>141-210645-
Coastal Bryan-Inland Chatham-Coastal Chatham-Coastal Liberty-
Inland McIntosh-Coastal McIntosh-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Flooding: Heavy rainfall is expected with an additional 2 to 4
inches possible. Isolated flash flooding could occur, though minor
flooding of low-lying and poor drainage areas is more likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ114>116-137-138-210645-
Tattnall-Evans-Inland Bryan-Long-Inland Liberty-
231 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-SCZ040-042-210645-
Jenkins-Screven-Allendale-Hampton-
231 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: This morning, a strong line of thunderstorms
will move in from the west, bringing a potentially significant threat
of severe weather to the area. Damaging wind gusts of 70 mph and a
few strong tornadoes could occur, with the primary time period for
severe weather being between 4 am and 11 am. Also, heavy rainfall is
expected with an additional 2 to 4 inches possible. Isolated flash
flooding could occur, though minor flooding of low-lying and poor
drainage areas is more likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ099>101-210645-
Candler-Bulloch-Effingham-
231 AM EDT Mon Apr 20 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY...
...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ043-047>051-210645-
Inland Colleton-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

SCZ044-045-052-210645-
Dorchester-Inland Berkeley-Tidal Berkeley-
231 AM EDT Mon Apr 20 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: This morning, a strong line of thunderstorms
will move in from the west, bringing a potentially significant threat
of severe weather to the area. Damaging wind gusts of 70 mph and a
few strong tornadoes could occur, with the primary time period for
severe weather being between 4 am and 11 am. Also, heavy rainfall is
expected with an additional 2 to 4 inches possible. Isolated flash
flooding could occur, though minor flooding of low-lying and poor
drainage areas is more likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ350-352-374-210645-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...
...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING TO NOON EDT TODAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Gale Warning.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-354-210645-
Charleston Harbor-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
231 AM EDT Mon Apr 20 2020

...TORNADO WATCH 126 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Severe Thunderstorms: Another round of severe thunderstorms will be
possible Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:09 PM EDTAreal Flood AdvisoryCHSBulloch, Candler, Effingham, Evans, Jenkins, Screven and 1 more2 hr
Apr 19, 9:41 PM EDTAreal Flood AdvisoryCHSEffingham94 min
Apr 19, 11:22 PM EDTRiver Flood WarningCHSEvans21 days
Apr 20, 4:10 AM EDTSpecial Weather StatementCHSMcIntosh50 min
Apr 20, 4:43 AM EDTSpecial Weather StatementCHSLiberty, Long32 min
Apr 20, 4:59 AM EDTAreal Flood AdvisoryCHSBryan, Chatham, Effingham, Liberty, Long, McIntosh61 min
Apr 20, 5:15 AM EDTSevere Thunderstorm WarningCHSBryan, Liberty, McIntosh60 min
Apr 20, 5:16 AM EDTSpecial Weather StatementCHSChatham29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.